Black licorice and Lasix could threaten the heart

PEOPLE'S PHARMACY

January 23, 2000|By Joe Graedon, and Teresa Graedon | Joe Graedon, and Teresa Graedon,Special to the Sun; King Features Syndicate

Q.My husband takes coated aspirin, furosemide and vitamins. He has just purchased a big package of licorice twists, which he loves. Did I read in your column that licorice can interfere with medicines? I am a bit concerned.

A. Your concern is justified. Natural black licorice contains glycyrrhizin, an herbal ingredient that can deplete the body of potassium. In combination with a potassium-wasting diuretic furo-semide (Lasix), this could lead to a life-threatening situation. If potassium levels sink too low, heart rhythm may be disrupted. It only takes an ounce of licorice every day to get some people into trouble.

Q.I am 41 years old, but I am having troubles more like those of an older man. For the past four months, my sex drive has not been as strong as before. Also, I am having difficulty keeping an erection adequate for intercourse. This has been a disappointment for my wife and an embarrassment for me. Could medications be contributing to my difficulties? I take Zoloft for winter depression, lorazepam for insomnia and Tagamet HB for heartburn. Would Viagra solve my problem or interact with any of my other pills?

A.Your medicines could be contributing to your sexual problems. Zoloft, like other anti-depressants such as Prozac and Paxil, may decrease desire or interfere with the ability to achieve orgasm. Both lorazepam (Ativan) and Tagamet (cimetidine) have been associated with sexual side effects. Tagamet also has the potential to interact with Viagra.

Viagra may well help with your erection difficulties, but it cannot overcome a lack of sex drive. That is why we suggest you see a urologist for a thorough work-up and a discussion of your medications and your options for treatment.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of The Sun, Features Department, 501 N. Calvert St., Baltimore, Md. 21278, or e-mail them via their Web site, www. peoplespharmacy.com on the HealthCentral.com network.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.